Skip to main content

Systemic photosensitivity due to a contraceptive patch

Buy Article:

$43.00 plus tax (Refund Policy)

Hormonal contraceptives are a known but rarely reported cause of photosensitivity. A 35-year-old female developed several episodes of a prurigionous papulovesicular eruption located on sun-exposed areas that resolved without scarring in days. She had been using a transdermal contraceptive (EVRA®: norelgestromin and ethinyloestradiol) for 3 years, and once it was stopped, the patient became asymptomatic. She had another episode after the use of oral contraceptives (YAZ®: ethinyloestradiol and drospirenone). The biopsy of the lesions showed a spongiotic dermatitis. Minimal erythema dose was diminished when the patient was using EVRA® and YAZ® and became normal when they were withdrawn. Phototesting with UVA, photopatch testing and blood porphyrins were normal. Antinuclear antibodies were 1/80 initially and were 1/320 6 months later. Anti-deoxyribonucleic acid antibodies, extractable nuclear antigens, anti Ro and Anti La were negative and no systemic symptoms had developed. When all hormonal contraceptives were stopped, the patient became asymptomatic. We report a case of systemic photosensitivity induced by the contraceptive patch. To the best of our knowledge, no other cases induced by transdermal contraceptives have been reported previously.
No References
No Citations
No Supplementary Data
No Data/Media
No Metrics

Keywords: contraceptive patch; photosensitivity; phototesting; polymorphous light eruption

Document Type: Research Article

Affiliations: Department of Dermatology, Faculty of Medicine, Complejo Hospitalario Universitario, Santiago de Compostela, Spain

Publication date: 2010-08-01

  • Access Key
  • Free content
  • Partial Free content
  • New content
  • Open access content
  • Partial Open access content
  • Subscribed content
  • Partial Subscribed content
  • Free trial content
Cookie Policy
X
Cookie Policy
Ingenta Connect website makes use of cookies so as to keep track of data that you have filled in. I am Happy with this Find out more